Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO

May 2, 20204 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 2, 2020, 8:51 PM MDT for 4 counties in Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2020, 8:51 PM MDT (02:51 UTC)
Expired
May 2, 2020, 9:30 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

990 
WUUS55 KBOU 030251
SVRBOU
COC005-039-073-121-030330-
/O.NEW.KBOU.SV.W.0001.200503T0251Z-200503T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
851 PM MDT Sat May 2 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elbert County in east central Colorado...
  Southeastern Arapahoe County in northeastern Colorado...
  Southern Washington County in northeastern Colorado...
  Northeastern Lincoln County in east central Colorado...

* Until 930 PM MDT.

* At 851 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles northwest of Woodlin School to 7 miles south
  of Cottonwood Valley, or along a line extending from 30 miles
  southwest of Akron to 18 miles north of Limon, moving east at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thurman, Arickaree School, Anton, Elba, Woodlin School, Lindon and
  Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10303 3957 10316 3935 10316 3945 10386
      3971 10374 3974 10371 3986 10371 3995 10366
      3993 10289
TIME...MOT...LOC 0251Z 276DEG 28KT 3984 10360 3953 10377 

HAIL...<.75IN
WIND...60MPH
 
$$

DANIELSON
2 follow-up statements
694 
WWUS55 KBOU 030313
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
913 PM MDT Sat May 2 2020

COC005-039-030322-
/O.CAN.KBOU.SV.W.0001.000000T0000Z-200503T0330Z/
Elbert CO-Arapahoe CO-
913 PM MDT Sat May 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES IS CANCELLED...

The storms which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3957 10303 3957 10316 3935 10316 3943 10371
      3956 10360 3968 10353 3976 10348 3988 10344
      3990 10291
TIME...MOT...LOC 0312Z 276DEG 28KT 3982 10340 3951 10357 

$$

COC073-121-030330-
/O.CON.KBOU.SV.W.0001.000000T0000Z-200503T0330Z/
Washington CO-Lincoln CO-
913 PM MDT Sat May 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHEASTERN WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES...

At 912 PM MDT, severe thunderstorms were located along a line
extending from 5 miles north of Lindon to 14 miles southeast of
Cottonwood Valley, or along a line extending from 25 miles southwest
of Akron to 18 miles north of Limon, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Thurman, Arickaree School, Lindon and Anton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10303 3957 10316 3935 10316 3943 10371
      3956 10360 3968 10353 3976 10348 3988 10344
      3990 10291
TIME...MOT...LOC 0312Z 276DEG 28KT 3982 10340 3951 10357 

HAIL...<.75IN
WIND...60MPH
 
$$

DANIELSON
470 
WWUS55 KBOU 030328
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
928 PM MDT Sat May 2 2020

COC073-121-030336-
/O.EXP.KBOU.SV.W.0001.000000T0000Z-200503T0330Z/
Washington CO-Lincoln CO-
928 PM MDT Sat May 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES WILL EXPIRE AT 930 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3957 10303 3957 10316 3935 10316 3943 10371
      3956 10360 3968 10353 3976 10348 3988 10344
      3990 10291
TIME...MOT...LOC 0326Z 276DEG 28KT 3981 10327 3950 10344 

$$

DANIELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:42 PM MDT, 9 minutes earlier.

Area forecast discussion, May 2, 8:42 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
842 PM MDT Sat May 2 2020

.UPDATE...
Issued at 840 PM MDT Sat May 2 2020

Main line of convection stretched along a line from Sterling down
to Castle Rock will continue to push east tonight, with strong
winds and hail being the biggest threats. A semi linear structure
is making wind more of the bigger impact and threat at this
point, but can't rule out hail as well. HRRR has been trending
toward the Palmer Divide being more and more active with each run,
pushing into Lincoln County, where CAPE is lower but shear is
higher. Haven't been very impressed with the HRRR today however
with it being overactive for most of the morning and afternoon.
Will continue to monitor the development of this line as it pushes
further east. One more precipitation area over the Boulder County
foothills will be pushing east across the urban corridor bringing
mostly just rain and some gusty winds, with a rumble of thunder
possible as well. Water vapor imagery showing this area
weakening, so at this time, stronger storms are becoming less
likely.

Might be seeing additional showers moving in from western
Colorado, as some of the high res models are hinting to, however
believe most of this is overdone and with loss of the sun, believe
most of these will die off. After midnight, the southeasterly
winds moving in from the eastern plains combined with a surface
low developing around Denver will draw in moist air pushing up
against the northern foothills and Cheyenne ridge. Low stratus and
possibly some patchy fog will likely spread south along the
northern urban corridor toward sunrise. Have added some fog to the
grids to account for this.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 226 PM MDT Sat May 2 2020

Strong upper level jet will continue to help spawn showers and
thunderstorms this afternoon and evening, with another round
expected on Sunday afternoon. Low clouds have hampered the
temperatures this afternoon. Showers and thunderstorms forming
over the foothills this afternoon is starting to shift east into
the I25 into northeast Larimer and northwest Weld counties. The
shear profile is not bad this afternoon with southeasterlies at
the surface and strong westerlies in the upper levels. RAP
soundings north of Denver indicate MU CAPEs around 850 j/kg this
afternoon. Marginal Risk of severe thunderstorms has been
stretched into the mountains, primarily due the strong winds
aloft. Satellite and GLM showing storms fairly active at this
time. Overall, little in the way of changes for the grids this
afternoon and evening. All this will translate eastward across the
plains this afternoon and evening, then diminish after midnight.

On Sunday, there should be less stratus around to contend with,
which will allow for temperatures to rebound into the mid to upper
70s. At the surface, southeast winds will help develop a Denver
cyclone in the afternoon, which could help kick off initiate
thunderstorms. Strong/severe possible over the northeast plains if
we can maintain dewpoints in the mid/upper 40s. MU CAPES
1100-1500 j/kg from NAM12 forecast soundings. SPC has northeast CO
under another Marginal Risk for severe thunderstorms.

.LONG TERM...(Sunday night through Saturday)
Issued at 226 PM MDT Sat May 2 2020

An upper level trough and jet embedded in the westerly flow aloft
will track across the Central Rockies Sunday night. Best lift
associated with this will be across northern Colorado and into
Wyoming. The threat for a few severe storms will linger into the
early evening before the airmass stabilizes. However, enough lift
and moisture will remain for showers and a few embedded
thunderstorms through Sunday night. The ECMWF is a little farther
south with the upper level features and shows over an inch of QPF
for far northeast Colorado Sunday night.

On Monday a weak northerly low level flow is expected to prevail
behind a cold front that pushes through early Monday morning. This
will usher in cooler air with highs in the upper 60s to lower
70s. The cooler more stable and subsidence airmass behind the
exiting system is expected to result in dry conditions. However,
the models show isolated convection will be possible. They don't
agrees where this may occur. Will have isolated PoPs for this, but
don't expect much for convection Monday.

A west-northwest flow aloft will prevail Tuesday as short wave
ridging takes place over the Great Basin. Drier air will be over
the area. There is a slight chance enough moisture hangs on for a
couple showers over the higher terrain south of I-70. Temperatures
will be near normal under this pattern with readings in the upper
60s to lower 70s.

For Wednesday through Saturday, models are still showing
different solutions. The general trend is a ridge over the western
states with northwest flow aloft. However, models differ on the
strength and timing of short wave troughs embedded in the
northwest flow aloft. On Wednesday, the short wave ridge slides
east across Colorado and is east of the area by late Wednesday.
This should bring warmer and dry conditions. From Thursday on,
forecast is still quite uncertain. Will continue with the trend of
near normal to slightly above normal temperatures with low PoPs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 840 PM MDT Sat May 2 2020

Stronger northeasterly winds occurred on the backside of the line
of convection this evening. These winds are expected to transition
to southeasterly and drainage, before near sunrise a surface low
near DEN may bring in northerly winds to BJC and DEN possibly.
This could bring in low stratus and possibly fog. If this occurs,
it should only hang around ILS restrictions from the nearby line
of thunderstorms with ceilings around 4000-5000 feet agl should be
most prevalent, but could still see MVFR restrictions possible
with a stronger shower/thunderstorms. Believe most of the
terminals are now out of TS possibilities as that line moves
further southeast. Though an area moving out of Boulder County may
have a rumble of thunder or two, but this is weakening. Winds will then
back to southeast on Sunday with another chance for thunderstorms
later in the afternoon and evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
Hazardous weather outlook, May 2, 10:04 AM MDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1004 AM MDT Sat May 2 2020

COZ030>051-031615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1004 AM MDT Sat May 2 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the higher terrain by
midday with additional activity developing along the I-25 corridor
by mid to late afternoon.  A few of the storms may become severe
with wind gusts up to 60 mph along with one inch diameter hail.

For tonight, the showers and thunderstorms will spread across the
plains with activity ending around midnight. An isolated severe
storm is possible with wind gusts up to 60 mph along with hail to
one inch in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, there will be a chance of showers and thunderstorms
across eastern Colorado with a few strong storms possible over
the northeast plains. For Monday there will be a slight chance of
afternoon showers and thunderstorms across much of the area.

Temperatures will remain at or above normal Sunday through Friday,
and no significant precipitation is expected Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be appreciated this afternoon and tonight.

In the hours before

Local storm report, May 2, 6:29 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT SAT MAY 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             3 E RIVERSIDE RESERVOIR 40.32N 104.19W
05/02/2020  M0.88 INCH       WELD               CO   PUBLIC

&&
Special weather statement, May 2, 6:30 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
630 PM MDT Sat May 2 2020

COZ044-030115-
Morgan County CO-
630 PM MDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 715
PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm over
Orchard, or 16 miles west of Fort Morgan, moving east at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Orchard, Antelope Springs,
Weldona, Jackson Reservoir, Snyder and Goodrich.

LAT...LON 4022 10353 4024 10415 4031 10415 4040 10414
      4052 10362
TIME...MOT...LOC 0029Z 270DEG 36KT 4032 10410

BARJENBRUCH
Special weather statement, May 2, 8:09 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Denver CO
809 PM MDT Sat May 2 2020

COZ045-049-030300-
Washington County CO-Central and East Adams and Arapahoe Counties CO-
809 PM MDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE...SOUTHWESTERN
WASHINGTON AND EASTERN ADAMS COUNTIES UNTIL 900 PM MDT...

At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Leader, or 35 miles south of Fort Morgan, moving east
at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Deer Trail, Woodlin School, Cottonwood Valley, Lindon, Shamrock and
Last Chance.

LAT...LON 3957 10336 3956 10363 3961 10417 3998 10402
      3996 10333
TIME...MOT...LOC 0209Z 279DEG 31KT 3977 10399

DANIELSON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:30 PM MDTSpecial Weather StatementBOUMorgan45 min
May 2, 8:09 PM MDTSpecial Weather StatementBOUWashington51 min
May 2, 9:25 PM MDTSpecial Weather StatementBOUElbert35 min
May 2, 10:37 PM MDTSpecial Weather StatementBOUDouglas53 min
May 3, 3:09 PM MDTSpecial Weather StatementBOUSedgwick36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.